Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 31, NWS Mobile, AL

May 31, 2004Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 31, 2004, 8:07 AM CDT for Choctaw County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2004, 8:07 AM CDT (13:07 UTC)
Expired
May 31, 2004, 8:30 AM CDT
In force
23 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Choctaw County, AL

The radar

The Mobile radar (KMOB), 158 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -269 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-269 m²/s²
0-3 km storm-relative helicity
-182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

935 
WUUS54 KMOB 311307
SVRMOB
ALC023-311330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
807 AM CDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHOCTAW COUNTY IN SOUTHWEST ALABAMA

* UNTIL 830 AM CDT

* AT 801 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM LISMAN TO 7 MILES SOUTHWEST OF HODGEWOOD...OR ALONG A LINE
  EXTENDING FROM 8 MILES NORTHWEST OF BUTLER TO 18 MILES SOUTHWEST OF
  BUTLER...AND MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ROBJOHN AND MT STERLING BY 815 AM CDT
  DEAS AND INDIAN SPRINGS BY 820 AM CDT
  NAHEOLA AND OAKCHIA BY 825 AM CDT

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THE PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3228 8833 3190 8846 3192 8815 3199 8816
          3199 8790 3234 8779

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:40 AM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, May 31, 4:40 AM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
440 AM CDT MON MAY 31 2004

.SHORT TERM...MADE A FEW ADJUSTMENTS TO SHORT TERM FCST...PRIMARILY
FOR TODAY (WITH REGARD TO SEVERE WEATHER POTENTIAL) AND ON WEDNESDAY
(WHEN WEATHER APPEARS LESS LIKELY THAN PREVIOUSLY ADVERTISED).
AGREE WITH EVENING SHIFT UPDATE OF ZONES TO INCLUDE SEVERE WEATHER
WORDING OVER INTERIOR ZONES FOR TODAY...WITH PRIMARY CONCERN BEING
DAMAGING WINDS.  THE STORM PREDICTION CENTER HAS PLACED MOST OF OUR
INTERIOR ZONES UNDER A SLIGHT RISK OF SEVERE WEATHER FOR TODAY. LINE
OF STRONG TO OCNLY SEVERE CONVECTION JUST NORTH OF FCST AREA...
SAGGING SLOWLY SOUTH...JUST AHEAD OF FRONTAL BOUNDARY. EXPECT
EFFECTS FROM THIS ONGOING CONVECTION TO BE WEATHER CONCERN FOR TODAY
AS FRONTAL FRONTAL SYSTEM MOVES SLOWLY SOUTH.  FORCING ASSOCIATED
WITH THE SURFACE BOUNDARY IS EXPECTED TO WEAKEN TODAY AS UPPER
SUPPORT LIFTS NORTHEAST OF THE AREA...BUT CONTINUED VERY MOIST LOW
LEVEL INFLOW...LOCAL CONVERGENCE ALONG THE FRONT...AND STEEP
MID-LEVEL LAPSE RATES WILL LIKELY SUPPORT ORGANIZED ISOLATED SEVERE
TSTMS WITH DAMAGING WINDS POSSIBLE WITH STORMS OVER INTERIOR ZONES
TODAY.  THE REMNANTS OF FRONTAL BOUNDARY DRIFTS SLOWLY SOUTH THROUGH
TUESDAY...BECOMING INCREASINGLY WEST TO EAST ORIENTED ACROSS FCST
AREA.  BOTH ETA AND GFS INDICATE ANOTHER UPPER LEVEL DISTURBANCE TO
MOVE RAPIDLY ACROSS FCST AREA ON TUESDAY...RESULTING IN ENOUGH UPPER
SUPPORT FOR GOOD CHANCE TO LIKELY POPS ACROSS MOST OF FCST AREA
TOMORROW.  CURRENT DATA SUGGESTS DRIER CONDITIONS ON WEDNESDAY THAN
PREVIOUSLY ADVERTISED AS FCST AREA IS BETWEEN UPPER LEVEL FEATURES
IN FAST MOVING NEARLY ZONAL UPPER FLOW.  LOWERED POPS ACROSS THE
AREA ON WEDNESDAY ACCORDINGLY.

&&

.EXTENDED...DIDNT MAKE ANY CHANGES TO EXTENDED THIS MORNING OTHER
THAN TO BLEND WITH SHORT TERM.  CONTINUED SEASONABLE FORECAST WITH A
CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
THROUGH THE PERIOD.

/12

 &&

.MARINE...SMALL CRAFT ADVISORIES CURRENTLY BEING MET AT BUOY 42040
WITH 07Z OBSERVATION SHOWING SUSTAINED WIND AT 21 KNOTS/GUSTS TO
27/SEAS 7 FEET. RUC DEVELOPS 20 KNOT SUSTAINED WINDS ACROSS THE
EASTERN ZONES BY 18Z...SO INCLUDED ALL MARINE ZONES IN THE ADVISORY.
WINDS WILL SUBSIDE SLIGHTLY OVERNIGHT AS FRONT APPROACHES FROM THE
NORTHWEST...BUT A MODERATE SOUTHWEST TO WEST FLOW SHOULD REMAIN INTO
THURSDAY. CURRENT CONVECTION TO THE NORTHWEST SHOULD AFFECT MOBILE
BAY AND THE NEAR COAST WATERS BY LATE AFTERNOON...AND PERSIST
THROUGH TUESDAY.

/22

&&

.FIRE...NO MAJOR CONCERNS.  MOIST ONSHORE FLOW CONTINUES TO BRING
ABUNDANT GULF MOISTURE INTO THE AREA THROUGH TUESDAY WITH AFTERNOON
RH VALUES REMAIN WELL ABOVE CRITICAL LEVELS.  SLIGHTLY DRIER AIRMASS
EXPECTED ON WEDNESDAY...BUT STILL MINIMUM RH CONCERNS.  DISPERSION
FIGURES MODERATELY HIGH DUE TO A RELATIVELY DEEP MIXED LAYER WITH
GUSTY SOUTHERLY WINDS EXPECTED INTO THIS EVENING.

/12

&&

.PRELIMINARY TEMPS / POPS...

MOBILE     85 72 86 72 / 50 40 60 20
PENSACOLA  85 73 85 74 / 50 40 60 20
DESTIN     84 73 84 74 / 40 40 60 20
EVERGREEN  85 69 85 66 / 70 50 50 20
WAYNESBORO 83 67 86 68 / 70 40 40 20
CAMDEN     84 66 86 65 / 70 50 40 20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SMALL CRAFT ADVISORY GMZ630-650-670.
FL...SMALL CRAFT ADVISORY GMZ655-675.
MS...NONE.

&&

 12/SHEPHERD
 22/PURDY
Hazardous weather outlook, May 31, 6:25 AM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
625 AM CDT MON MAY 31 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-312100-
BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL-
COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL-
CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL-
LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL-
UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL-
625 AM CDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THROUGHOUT THE DAY...WITH STORMS
BEING MORE NUMEROUS IN COVERAGE ACROSS THE NORTHERN PORTIONS OF THE
OUTLOOK AREA AS A COLD FRONT APPROACHES FROM THE NORTHWEST. ABUNDANT
MOISTURE WILL FEED INTO THE ADVANCING FRONT AS IT MOVES SLOWLY ACROSS
THE OUTLOOK AREA...RESULTING IN PERIODS OF HEAVY RAIN AND LOCALIZED
FLOODING.

THE NATIONAL WEATHER SERVICES STORM PREDICTION CENTER HAS OUTLOOKED
AREAS NORTH OF A WIGGINS...CITRONELLE...ANDALUSIA LINE WITH A SLIGHT
RISK OF SEVERE STORMS. THE ATMOSPHERE IS EXPECTED TO BECOME MORE
UNSTABLE BY AFTERNOON...WHILE STRONG MID LEVEL WINDS SUPPORT THE
POTENTIAL OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS BEING THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...

A MODERATE RISK OF RIP CURRENTS WILL CONTINUE THROUGH TUESDAY.
OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS OVER INTERIOR
SOUTHEAST MISSISSIPPI AND INTERIOR SOUTH ALABAMA MAY BE REQUIRED
TODAY AND TONIGHT.

STAY TUNED FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 12:00 PM CDTSevere Thunderstorm WarningMOBMobile, Washington60 min
May 31, 12:30 PM CDTSpecial Marine WarningMOB2 hr
May 31, 12:30 PM CDTSpecial Marine WarningMOB2 hr
May 31, 1:25 PM CDTSevere Thunderstorm WarningMOBCovington50 min
May 31, 1:46 PM CDTTornado WarningMOBCovington14 min
May 31, 3:35 PM CDTSevere Thunderstorm WarningMOBMobile40 min
May 31, 3:51 PM CDTSpecial Marine WarningMOB54 min
May 31, 3:51 PM CDTSpecial Marine WarningMOB54 min
May 31, 4:32 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile28 min
May 31, 4:43 PM CDTSpecial Marine WarningMOB62 min
May 31, 4:43 PM CDTSpecial Marine WarningMOB62 min
May 31, 5:02 PM CDTSevere Thunderstorm WarningMOBBaldwin28 min
May 31, 5:31 PM CDTSevere Thunderstorm WarningMOBBaldwin29 min
May 31, 5:45 PM CDTSpecial Marine WarningMOB60 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.